Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 83, NWS Melbourne, FL

July 15, 2005Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 15, 2005, 6:25 PM EDT for Lake County, Florida. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2005, 6:25 PM EDT (22:25 UTC)
Expired
Jul 15, 2005, 7:18 PM EDT
In force
53 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Lake County, FL

The radar

The Tampa radar (KTBW), 106 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 6:55 PM EDTTSTM WND GST 60Groveland, FL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2005-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2005-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 152226
SVRMLB
FLC069-152315-
/O.NEW.KMLB.SV.W.0083.050715T2225Z-050715T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
625 PM EDT FRI JUL 15 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LAKE COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...MASCOTTE...GROVELAND...FERNDALE

* UNTIL 715 PM EDT

* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CLERMONT...OR ABOUT NEAR FERNDALE...AND MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLERMONT BY 630 PM EDT
  GROVELAND BY 655 PM EDT
  MASCOTTE BY 700 PM EDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

LAT...LON 2835 8166 2866 8166 2868 8195 2835 8195

$$

BRAGAW
2 follow-up statements
000 
WWUS52 KMLB 152251
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
650 PM EDT FRI JUL 15 2005

FLC069-152315-
/O.CON.KMLB.SV.W.0083.000000T0000Z-050715T2315Z/
LAKE FL-
650 PM EDT FRI JUL 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM EDT FOR 
SOUTHERN LAKE COUNTY...

AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GROVELAND...MOVING SOUTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MASCOTTE BY 705 PM EDT
  
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN 
FLORIDA. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING.

LAT...LON 2835 8166 2866 8166 2868 8195 2835 8195

$$

KELLY
000 
WWUS52 KMLB 152318
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
715 PM EDT FRI JUL 15 2005

FLC069-152325-
/O.EXP.KMLB.SV.W.0083.000000T0000Z-050715T2315Z/
LAKE FL-
715 PM EDT FRI JUL 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAKE COUNTY
EXPIRED AT 715 PM EDT...

AT 715 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL. AS A
RESULT...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...A FLOOD ADVISORY CONTINUES UNTIL 9 PM FOR PORTIONS OF 
SOUTHERN LAKE COUNTY...INCLUDING CLERMONT AND GROVELAND WHERE 2 TO 3 
INCHES OF RAIN FELL IN A SHORT PERIOD OF TIME. TEMPORARY FLOODING OF 
LOW LYING AND POOR DRAINAGE AREAS IS LIKELY OCCURRING BUT WILL DRAIN 
OFF AFTER RAINS END BY 8 PM. 

LAT...LON 2835 8166 2866 8166 2868 8195 2835 8195

$$

KELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:02 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 15, 2:02 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
202 PM EDT FRI JUL 15 2005

.DISCUSSION...

CURRENT/TONIGHT...STORMS AND SHOWERS BEGINNING TO FIRE UP IN THE
MOIST SOUTH SOUTHEAST FLOW AND ALONG THE SEA BREEZE AS IT STARTS TO
PUSH ACROSS THE INTRACOASTAL AND IMMEDIATE COASTAL LAND AREAS. NICE
LAKE OKEECHOBEE WIND SHADOW OVER WESTERN PORTIONS OF MARTIN...SAINT
LUCIE AND INDIAN RIVER COUNTIES FOR THE SEA BREEZE TO INTERACT WITH
DURING THE AFTERNOON. CONVECTIVE ACTIVITY OVER THE INTERIOR SHOULD
START TO DECREASE BETWEEN 22Z-24Z AND BE OVER AND DONE WITH AROUND
02Z. HIGH/MID LEVEL DEBRIS CLOUDS WILL HAVE DISSIPATED AFTER
MIDNIGHT LEAVING PARTLY CLOUDY SKIES. WINDS ALONG THE COAST SHOULD
REMAIN SOUTHEASTERLY AROUND 5 MPH AS SURFACE RIDGE AXIS CONTINUES
MOVING SLOWLY NORTH. NO BIG CHANGES TO OVERNIGHT LOW TEMPERATURES
WITH NOON DEW POINTS CONTINUING TO BE AROUND 75 DEGREES.

SAT-TUE...RIDGE ALOFT THAT IS HELPING TO KEEP HURRICANE EMILY WELL
TO OUR SOUTH WILL PERSIST OVER THE REGION. LOW LEVEL RIDGE AXIS
WILL DRIFT NORTHWARD OVER THE WEEKEND. MODELS CONTINUE TO INDICATE
SOME DRIER AND MORE SUBSIDENT AIR WORKING IN WITH DEEP LAYER
RIDGING...SO OVERALL RAINFALL COVERAGE SHOULD GRADUALLY DECREASE
OVER THE NEXT FEW DAYS. THIS WILL BE ESPECIALLY TRUE NEAR THE EAST
COAST WHERE THE ONSHORE FLOW REGIME WILL MEAN PRECIP CHANCES WILL
MAINLY OCCUR COASTAL SECTIONS WITH LATE NIGHT/MORNING SHOWERS MOVING
ONSHORE...THEN CHANCES RAPIDLY DECREASE NEAR THE COAST BY EARLY
AFTERNOON WITH THE INLAND MOVEMENT OF THE SEA BREEZE. ONSHORE FLOW
SHOULD HOLD MAXES IN UPPER 80S NEAR THE COAST...LOWER 90S INLAND.
MINS GENERALLY IN THE MID 70S.

WED-FRI...POPS TRENDING BACK CLOSER TO CLIMO VALUES WITH SOME
INDICATION IN MEDIUM RANGE THAT RIDGE AXIS WILL BEGIN TO DRIFT BACK
SOUTH. SLIGHTLY LOWER CHANCES INDICATED OVER SRN COASTAL SECTIONS
WITH CONTINUED INLAND PUSH OF SEA BREEZE THERE.

&&

.MARINE...WIND/SEA CONDITIONS REMAIN ON THE QUIET SIDE THE NEXT
SEVERAL DAYS. FLOW GENERALLY E-SE AND EVEN WITH SLIGHT INCREASE IN
THE GRADIENT BETWEEN RIDGE AXIS AND TC EMILY WELL TO THE SOUTH...
WINDS OVER LOCAL WATERS NOT EXPECTED ABOVE 10-15KT. NO HIGHLIGHTS.

&&

.AVIATION...SCT IFR CIGS/VSBY/SHRA OVER THE INTERIOR OVER THE
INTERIOR AS AFTN TSTMS FIRE UP. HAIL AND GUSTY WINDS NR STRONGER
LATE AFTN TSTMS OVR INTERIOR SECTIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  90  76  89 /  30  30  20  20
MCO  76  92  76  93 /  30  40  20  30
MLB  76  89  77  89 /  20  30  20  20
VRB  77  89  78  88 /  20  30  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WIMMER
LONG TERM....GLITTO
Hazardous weather outlook, Jul 15, 10:23 AM EDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1023 AM EDT FRI JUL 15 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
152200-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1023 AM EDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...

...THUNDERSTORM IMPACT...
A MOIST ATMOSPHERE WILL COMBINE WITH DAYTIME HEATING...AND THE
AFTERNOON SEA AND LAKE BREEZE BOUNDARIES...TO PRODUCE SCATTERED
SHOWERS AND LIGHTNING STORMS. THE GREATEST COVERAGE WILL OCCUR
MAINLY FROM VOLUSIA AND LAKE COUNTIES SOUTH TO OKEECHOBEE COUNTY
DURING THE AFTERNOON AS THE EAST COAST SEA BREEZE BOUNDARY PUSHES
INLAND DURING THE TIME OF PEAK HEATING.

THE PRIMARY THREATS OF HAZARDOUS WEATHER WILL BE FREQUENT CLOUD
TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. ISOLATED WIND
GUSTS TO 50 MPH AND SMALL HAIL ARE ALSO POSSIBLE NEAR THE STRONGER
STORMS. THE SPIN UP OF BRIEF TORNADOES OR FUNNEL CLOUDS WILL ALSO
BE POSSIBLE NEAR THUNDERSTORM OUTFLOW BOUNDARIES.

...FLOOD IMPACT...
LOCAL RAINFALL AMOUNTS OF TWO TO THREE INCHES WILL BE POSSIBLE IN
THE MOST INTENSE STORMS TODAY...ESPECIALLY OVER THE INTERIOR FROM
LAKE KISSIMMEE TO METRO ORLANDO...LEESBURG AND EAST TO DAYTONA
BEACH. DUE TO SLOW STORM MOVEMENT PONDING OF WATER ON ROADS...AS
WELL AS LOCALIZED POOR DRAINAGE AND URBAN FLOODING...MAY OCCUR.

...WATERSPOUT IMPACT...
THE COMBINATION OF HIGH MOISTURE AND RELATIVELY WEAK WINDS
THROUGHOUT THE ATMOSPHERE MAY PROMOTE THE DEVELOPMENT OF A FEW
WATERSPOUTS AND FUNNEL CLOUDS UNDERNEATH DEVELOPING CUMULUS CLOUDS
OVER THE ATLANTIC AND INTRACOASTAL WATERS LATE MORNING AND EARLY
AFTERNOON. THE POTENTIAL FOR WATERSPOUTS AND FUNNEL CLOUDS WILL
DECREASE GREATLY AS THE EAST COAST SEA BREEZE CIRCULATION PUSHES
INLAND.

.DAYS TWO THROUGH SEVEN...
SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND LIGHTNING STORMS
ARE EXPECTED EACH DAY...WITH LIGHTNING AND LOCALLY HEAVY RAINFALL
CONTINUING AS THE PRIMARY STORM THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WIMMER

In the hours before

Special weather statement, Jul 15, 3:47 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
347 PM EDT FRI JUL 15 2005

FLZ058-059-152045-
OKEECHOBEE-ST. LUCIE-
347 PM EDT FRI JUL 15 2005

...STRONG STORM CAPABLE OF PRODUCING FUNNEL CLOUDS OVER SOUTHEASTERN
OKEECHOBEE COUNTY...SOUTHWESTERN ST. LUCIE COUNTY...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS.
FREQUENT TO EXCESSIVE LIGHTING WAS ALREADY OCCURRING WITH THIS
STORM.  THE STORM WAS NEARLY STATIONARY BETWEEN OKEECHOBEE AND PORT
MAYACA.

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A SPECIAL MARINE
WARNING FOR LAKE OKEECHOBBE. IF THE STORM STRENGTHENS FURTHER...A
WARNING WILL BE ISSUED.

BRAGAW
Special weather statement, Jul 15, 4:38 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
438 PM EDT FRI JUL 15 2005

FLZ045-152115-
ORANGE-
438 PM EDT FRI JUL 15 2005

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 45 MPH...FUNNEL
CLOUDS AND EXCESSIVE LIGHTNING IN CENTRAL ORANGE COUNTY...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING EXCESIVE LIGHTNING STRIKES...STRONG WIND
GUSTS AND FUNNEL CLOUDS BETWEEN UNION PARK AND ORLANDO INTERNATIONAL
AIRPORT...MOVING WEST NORTHWEST AT 10 MPH TOWARD CONWAY...ORLANDO
AND WINTER PARK.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. SEEK
SHELTER IN AN ENCLOSED BUILDING OR AUTOMOBILE IF THREATENING WEATHER
APPROACHES.

KELLY
Special weather statement, Jul 15, 5:29 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
529 PM EDT FRI JUL 15 2005

FLZ044>046-152215-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-
529 PM EDT FRI JUL 15 2005

...STORMS WITH EXCESSIVE LIGHTNING OVER WEKIVA RIVER SPREADING
SOUTHWARD INTO NORTHWEST ORANGE COUNTY AND WESTWARD INTO LAKE
COUNTY...

AT 528 PM EDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED A STORM CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
6 MILES NORTHWEST OF LAKE MARY...MOVING SOUTHWEST AT 10 MPH.
ADDITIONAL STORMS WILL FIRE IN NORTHWEST ORANGE COUNTY ALONG AN
OUTFLOW BOUNDARY.

LOCATIONS IN THE PATH OF THE LIGHTNING STORM INCLUDE WEKIVA SPRINGS
STATE PARK AND APOPKA.

IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED
AUTOMOBILE. TREES AND OPEN SHELTERS FOUND ON A BEACH OR GOLF COURSE
OFFER NO PROTECTION.

MOST PEOPLE WHO ARE STRUCK BY LIGHTNING IN FLORIDA ARE STRUCK EITHER
PRIOR TO THE RAIN REACHING THEIR LOCATION...OR AFTER THE RAIN HAS
ENDED.

KELLY
Local storm report, Jul 15, 5:44 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
544 PM EDT FRI JUL 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             APOPKA                  28.69N 81.51W
07/15/2005  0.88 INCH        ORANGE             FL   TRAINED SPOTTER

            RESIDENTS OF TOM TERRY OF TV 9.

&&

MRT
Local storm report, Jul 15, 5:46 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
546 PM EDT FRI JUL 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             PLYMOUTH                28.69N 81.55W
07/15/2005  1.00 INCH        ORANGE             FL   CO-OP OBSERVER

            COOP OBSERVER NEAR PLYMOUTH-SORRENTO ROAD

&&

MRT
Special weather statement, Jul 15, 6:01 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
601 PM EDT FRI JUL 15 2005

FLZ144-152245-
SOUTHERN LAKE COUNTY-
601 PM EDT FRI JUL 15 2005

...STRONG STORM MOVING OUT OF WESTERN ORANGE COUNTY CAPABLE OF
PRODUCING STRONG WIND GUSTS AND FUNNEL CLOUDS OVER SOUTHERN LAKE
COUNTY...

AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS 6
MILES NORTHEAST OF FERNDALE...MOVING WEST SOUTHWEST AT 10 MPH.

ADDITIONAL STRONG STORMS MAY FIRE ALONG AN OUTFLOW BOUNDARY OVER
CLERMONT...MINNEOLA... GROVELAND AND MASCOTTE.

KELLY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:36 PM EDTSevere Thunderstorm WarningMLBOrange39 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.